West Virginia, 2013Damaging Winds in West Virginia, July 24, 2013
July 24, 2013 · NWS RLX · 3 events in 2 counties and zones
Ahead of a cold front, showers and thunderstorms survived during the late night or early morning hours. Frequent lightning and brief downpours were common.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Ahead of a cold front, showers and thunderstorms survived during the late night or early morning hours. Frequent lightning and brief downpours were common. A few storms pulsed to severe limits.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 23, 9:21 PM EST, 4 hours 29 minutes earlier.
Area forecast discussion, Jul 23, 9:21 PM EST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1021 PM EDT TUE JUL 23 2013
.SYNOPSIS...
MID/UPPER DISTURBANCES AND COLD FRONT WILL BRING CHANCES FOR
STORMS INTO WEDNESDAY NIGHT. HIGH PRESSURE WITH GENERALLY DRY
WEATHER SHOULD PREVAIL INTO FRIDAY NIGHT.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
TWEAKED POP GRIDS THIS EVENING. FRONTAL BOUNDARY STARTING TO ENTER
SOUTHEAST OHIO ZONES...WITH ONGOING CONVECTION OUT AHEAD OF THE
FRONT PARTICULARLY IN SOUTHEAST OHIO AND NORTHERN WV COUNTIES.
SOME DECENT WIND GUSTS ASSOCIATED WITH THE CONVECTION TO THE
NORTH AT TIMES...AND SOME BOWING NOTED. CKB CAME IN AT 54 MPH IN
THE LAST HOUR. HAVE ISSUED SEVERAL SPSS FOR CONVECTION TO THE
NORTH. SEVERE THUNDERSTORM WATCH DROPPED.
PREVIOUS DISCUSSION FOLLOWS...
CONDITIONS ACROSS OUR FORECAST AREA ARE CURRENTLY DRY WITH SOME
SUNSHINE. HOWEVER...LATEST RADAR MOSAIC INDICATES SHOWERS AND
THUNDERSTORMS HAVE BEGIN TO DEVELOP.
THESE STORMS ARE EXPECTED TO CONTINUE TO DEVELOP AND MOVE EAST
WITH TIME INTO OUR WESTERN COUNTIES THIS AFTERNOON...AND THEN
ACROSS THE REMAINDER OF OUR AREA THIS EVENING. IN ADDITION...A
COLD FRONT WELL TO OUR NORTHWEST IS EXPECTED TO PUSH SOUTHEAST
ACROSS THE REGION TONIGHT...WITH ADDITIONAL STORMS POSSIBLE.
WITH THIS IN MIND...WILL CONTINUE LIKELY POPS FOR THIS EVENING AND
TONIGHT FROM PREVIOUS FORECAST.
HIGH PRESSURE WILL THEN BUILD IN WEDNESDAY AFTERNOON...BRINGING
PRECIP CHANCES TO AN END. HOWEVER...CLOUDS SHOULD BE SLOW TO BREAK
AS BUFKIT SOUNDINGS INDICATE LOW-LEVEL MOISTURE WILL REMAIN
TRAPPED UNDER AN INVERSION INTO THE AFTERNOON HOURS.
MODELS INDICATE AIRMASS BEHIND FRONT WILL BE COOLER THAN
PREVIOUSLY THOUGHT. HAVE TWEAKED TEMPS...BOTH TODAY AND
TOMORROW...DOWN A FEW DEGREES.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
COLD FRONT PUSHES FURTHER TO THE SOUTH AWAY FROM FORECAST AREA WED
NIGHT AND THURSDAY WITH MODEST DRYING OF THE ATMOSPHERIC COLUMN.
KEPT MENTION OF ISOLD SHOWERS OVER THE EASTERN MOUNTAINS AS
RESIDUAL MOISTURE IN COMBINATION WITH ELEVATED HEAT SOURCES COULD
COMBINE TO ALLOW A FEW SHOWERS TO DEVELOP. OTHERWISE DRY AND COOL
SENSIBLE WEATHER WILL PREVAIL THROUGH THE PERIOD. WITH BUILDING
HIGH AND SUBSIDENCE ALOFT...COUPLED WITH CLEARING SKIES AFTER
FRONT PASSAGE...MADE MENTION OF PATCHY DENSE FOG FOR LATE
WEDNESDAY NIGHT AND THURSDAY MORNING. FOR TEMPS...WENT MAINLY
WITH BCMOS GUIDANCE VALUES WITH A BLEND INTO TO PREVIOUS FORECAST
WHICH RESULTS IN TRIVIAL CHANGES TO INHERITED FORECAST.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
MODELS DIFFER HANDLING DEVELOPMENT OF UPPER GREAT LAKES TROUGH AND
ASSOCIATED REMNANTS OF UPPER LOW WORKING OUT OF THE MIDWEST.
GENERALLY FOLLOWED HPC GUIDANCE WITH A FEW MINOR TWEAKS TO POPS
AND TEMPS. TROUGH BEGINS SHIFTS EASTWARD MONDAY AND TUESDAY FLOW
BECOMES MORE ZONAL ACROSS THE OH VALLEY.
&&
.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
00Z WEDNESDAY THRU 00Z THURSDAY...
MAINLY VFR CONDITIONS EXCEPT FOR BRIEF MVFR CONDITIONS IN
SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY ACROSS SOUTHEAST
OHIO...EASTERN KENTUCKY...AND NORTHERN AND CENTRAL WV.
A COLD FRONT IS THEN EXPECTED TO PUSH SOUTHEAST BETWEEN 06Z AND
15Z. EXPECT WINDS WILL SWITCH TO THE N/NW AND CIGS WILL LOWER TO
IFR GENERALLY BETWEEN 06-14Z WITH WITH THE PASSAGE OF THE COLD
FRONT.
IN ADDITION...SOME MVFR/IFR VSBYS IN BR/F ARE POSSIBLE IN FAVORED
RIVER VALLEY LOCATIONS BETWEEN 03Z AND 13Z.
CONDITIONS WILL RETURN TO VFR AFTER 15Z AREA WIDE.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: UNCERTAINTY IN DEVELOPMENT OF IFR CIGS
OVERNIGHT EXISTS...AS WELL AS COVERAGE OR INTENSITY OF ANY RIVER
VALLEY FOG.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE WED 07/24/13
UTC 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13
EDT 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09
CRW CONSISTENCY H H H M M M H H M H H H
HTS CONSISTENCY H H H M M M M H H M M H
BKW CONSISTENCY H H H H H H H H H L M H
EKN CONSISTENCY H M M M M H M H L H M H
PKB CONSISTENCY H H H M M M M H M L L H
CKB CONSISTENCY H H H H M M H M M H M H
AFTER 00Z THURSDAY...
IFR OR WORSE FOG POSSIBLE WEDNESDAY NIGHT AND THURSDAY NIGHT.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...JSH/KMC
NEAR TERM...JSH/SL
SHORT TERM...KMC
LONG TERM...KMC
AVIATION...SL
Hazardous weather outlook, Jul 23, 10:16 PM EST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1116 PM EDT TUE JUL 23 2013
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-250330-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
1116 PM EDT TUE JUL 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
TRM
In the hours before
Local storm report, Jul 23, 9:15 PM EST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1015 PM EDT TUE JUL 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM FLASH FLOOD 1 SW MCCONNELSVILLE 39.65N 81.85W
07/23/2013 MORGAN OH 911 CALL CENTER
MUMMY RD...COUNTY RD 62...CREEK CURRENTLY OUT OF BANKS
AND OVER RD.
&&
EVENT NUMBER RLX1300832
LZLocal storm report, Jul 23, 9:19 PM EST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1019 PM EDT TUE JUL 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM TSTM WND GST CLARKSBURG 39.28N 80.33W
07/23/2013 M54 MPH HARRISON WV PUBLIC
WIND GUST OF 54MPH MEASURED BY CKB ASOS
&&
EVENT NUMBER RLX1300833
LZSpecial weather statement, Jul 23, 9:44 PM EST, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1044 PM EDT TUE JUL 23 2013
WVZ030-031-039-040-047-240345-
BARBOUR WV-HARRISON WV-LEWIS WV-RANDOLPH WV-UPSHUR WV-
1044 PM EDT TUE JUL 23 2013
...STRONG THUNDERSTORMS WILL AFFECT BARBOUR...LEWIS...RANDOLPH...
SOUTHEASTERN HARRISON AND UPSHUR COUNTIES...
AT 1038 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE FROM
13 MILES SOUTHEAST OF GRAFTON TO 9 MILES NORTH OF BUCKHANNON TO 7
MILES NORTHEAST OF GLENVILLE...MOVING SOUTHEAST AT 35 MPH.
WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR HORNER...LORENTZ...VOLGA...AND HODGESVILLE
AROUND 1050 PM...SAND RUN...OVERHILL...MONTROSE...AND BUCKHANNON
AROUND 1100 PM...WALKERSVILLE AND IRELAND AROUND 1110 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
84 AND 108.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3892 7937 3893 7944 3889 7951 3878 7950
3873 7955 3869 7974 3874 7978 3867 7982
3860 8011 3880 8049 3885 8049 3886 8058
3901 8072 3906 8072 3928 7985 3923 7980
3913 7983 3904 7977 3897 7936 3894 7935
12Special weather statement, Jul 23, 10:11 PM EST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1111 PM EDT TUE JUL 23 2013
OHZ083-240400-
JACKSON OH-
1111 PM EDT TUE JUL 23 2013
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN JACKSON COUNTY...
AT 1108 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
WAVERLY...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR PETERSBURG AROUND 1140 PM...MABEE AROUND 1150
PM AND OAK HILL AROUND MIDNIGHT.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3907 8280 3904 8243 3884 8245 3885 8257
3884 8258 3884 8259 3886 8277 3894 8276
3894 8279 3895 8281
12Special weather statement, Jul 24, 12:06 AM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
106 AM EDT WED JUL 24 2013
KYZ102-103-105-OHZ086-087-WVZ005>007-013-014-240600-
BOYD KY-CABELL WV-CARTER KY-GALLIA OH-LAWRENCE OH-LAWRENCE KY-
LINCOLN WV-MASON WV-PUTNAM WV-WAYNE WV-
106 AM EDT WED JUL 24 2013
...A LINE OF THUNDERSTORMS WITH STRONG WIND GUSTS WILL AFFECT
BOYD...CABELL...NORTHERN LAWRENCE...NORTHERN WAYNE...NORTHWESTERN
LINCOLN...PUTNAM...SOUTHEASTERN CARTER...SOUTHERN GALLIA...SOUTHERN
LAWRENCE AND SOUTHERN MASON COUNTIES...
AT 100 AM EDT...A LINE OF SHOWERS AND THUNDERSTORMS WITH STRONG
WIND GUSTS WAS LOCATED OVER THE TRI STATE AREA ALONG THE OHIO
RIVER...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR CATLETTSBURG...KENOVA...SOUTH POINT...AND
DURBIN AROUND 110 AM...CEREDO...BURLINGTON...BURLINGTON...AND
LOCKWOOD AROUND 115 AM...CENTERVILLE AROUND 120 AM AND HUNTINGTON
AROUND 125 AM.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 177 AND 191 IN KENTUCKY...AND BETWEEN MILE MARKERS 1 AND 41
IN WEST VIRGINIA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3838 8283 3837 8282 3844 8277 3875 8238
3864 8172 3807 8222 3822 8304
08Special weather statement, Jul 24, 1:09 AM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
209 AM EDT WED JUL 24 2013
WVZ013-015-026-240715-
BOONE WV-KANAWHA WV-LINCOLN WV-
209 AM EDT WED JUL 24 2013
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KANAWHA...NORTH CENTRAL
BOONE AND NORTHEASTERN LINCOLN COUNTIES...
AT 200 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF NITRO...MOVING EAST AT 20 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR ASHFORD AROUND 215 AM...CHARLESTON AROUND 220
AM...MARMET AROUND 230 AM...COAL FORK...AND BELLE AROUND 235 AM...
PINCH...ELKVIEW...AND CHESAPEAKE AROUND 240 AM AND EAST BANK AROUND
250 AM.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 46 AND 57 IN WEST VIRGINIA...I-77 BETWEEN MILE MARKERS 96 AND
108 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 1 AND 7...THE WEST
VIRGINIA TURNPIKE BETWEEN MILE MARKERS 79 AND 95.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3843 8184 3845 8177 3843 8127 3815 8138
3817 8193
08Thunderstorm Wind, Boone
- When
- July 24, 1:50 AM EST
- Where
- Boone County, 1.39 mi E of Quinland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 38.016, -81.755
Trees fell onto power lines near Route 85 and Robinson Creek. A vehicle hit a fallen tree.
Thunderstorm Wind, Kanawha
- When
- July 24, 1:50 AM EST
- Where
- Kanawha County, Cedar Grove
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 38.220, -81.430
Trees fell onto power lines. One large evergreen tree fell and blocked a road. Wind gusts were estimated around 45 mph.
Thunderstorm Wind, Kanawha
- When
- July 24, 1:55 AM EST
- Where
- Kanawha County, 0.38 mi SW of Cedar Grove
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.216, -81.435
Wind gusts estimated to around 45 mph caused trees to fall onto power lines in East Bank.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, July 24, 2013$26 million · 1.75 in hail · 11 events
- Damaging Wind in Georgia, July 24, 20131 death · $5,000 · 60 kt wind · 1 event
- Dense Fog in Wisconsin, July 24, 201311 injured · $10,000 · 1 event
- Hail in Texas, July 24, 2013$250,000 · 1.25 in hail · 1 event
- Damaging Winds in Texas, July 24, 2013$100,000 · 61 kt wind · 2 events
- Flash Flooding in Arizona, July 24 to 26, 2013$78,000 · 4 events
- Hail and Damaging Winds in Montana, July 24, 20132 in hail · 30 events
- Flash Flooding and Damaging Winds in New Mexico, July 24 to 25, 2013$26,000 · 61 kt wind · 4 events
- Flood in Arkansas, July 24 to 31, 2013$30,000 · 1 event
- Flash Flood and Damaging Winds in New Mexico, July 24, 20132 injured · $11,000 · 67 kt wind · 5 events
- Hail and Damaging Winds in Nebraska, July 24, 2013$15,000 · 1.75 in hail · 8 events
- Damaging Wind in Georgia, July 24, 2013$18,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455158, 455160, 455159.